Birth control shot linked to weight gain

The birth control shot, a popular contraceptive choice among teenagers, causes significant weight gain and an increase in body fat, according to a study published in the American Journal of Obstetrics & Gynecology.

The shot is composed of the drug depot medroxyprogesterone acetate, or DMPA, which is administered once every three months to halt ovulation. The contraceptive, also known by the brand name Depo-Provera, is used by about 2 million American women, including 400,000 teenagers. Its advantages are the infrequent administration, low cost and low failure rate.

The study, by Dr. Abbey Berenson and others at the University of Texas, found that women who used it gained an average of 11 pounds and increased their body fat by 3.4 percent over three years.

After the women switched to a nonhormonal contraceptive, they began to slowly lose weight and fat. But women who switched to oral contraceptives after the shots gained an average of four more pounds over the next two years. The study included 703 women.

DMPA users were more than twice as likely as users of nonhormonal birth control to become obese over the next three years.

Birth control shot linked to weight gain 03/06/09 [Last modified: Friday, March 6, 2009 9:36pm]

Copyright: For copyright information, please check with the distributor of this item, Los Angeles Times.
    

Join the discussion: Click to view comments, add yours

Loading...